[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.184.210. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1948

USE OF VASODILATORS IN SYPHILITIC ATROPHY OF THE OPTIC NERVES

Author Affiliations

UTICA, N. Y.

Arch Ophthalmol. 1948;39(5):645-656. doi:10.1001/archopht.1948.00900020654008
Abstract

The causes of atrophy of the optic nerve are many and diverse. They include such unusual conditions as profuse hemorrhage and thallium poisoning, as well as more common causes, such as chronic glaucoma and cerebral tumor. In many cases the cause is a primary vascular lesion, angiospastic in nature, which occurs with acute retrobulbar neuritis, tobacco amblyopia and closure of the central retinal artery.

The present article will not be concerned with atrophy of the optic nerve due to any of the aforementioned factors, but will be limited to syphilitic atrophy of the optic nerve. It is possible for tobacco, or glaucoma, or a cerebral tumor to cause optic nerve atrophy in a patient who has syphilis. However, with the help of the history, the ophthalmologic examination, the neurologic examination, the Wassermann test, the roentgenogram of the skull and a study of the visual fields, it is usually possible to

First Page Preview View Large
First page PDF preview
First page PDF preview
×